Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 28, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 17, 2023, 5:15 PM EDT for Palm Beach County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2023, 5:15 PM EDT (21:15 UTC)
- Expired
- May 17, 2023, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Palm Beach County, FL
The radar
The Melbourne radar (KMLB), 143 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
603
WUUS52 KMFL 172115
SVRMFL
FLC099-172145-
/O.NEW.KMFL.SV.W.0028.230517T2115Z-230517T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
515 PM EDT Wed May 17 2023
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Northeastern Palm Beach County in southeastern Florida...
* Until 545 PM EDT.
* At 515 PM EDT, a severe thunderstorm was located over Jupiter,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jupiter, Palm Beach Gardens, Tequesta, Juno Beach and North Palm
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2688 8003 2681 8009 2690 8027 2696 8024
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2115Z 211DEG 21KT 2692 8014
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RAG2 follow-up statements
563
WWUS52 KMFL 172123
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
523 PM EDT Wed May 17 2023
FLC099-172145-
/O.CON.KMFL.SV.W.0028.000000T0000Z-230517T2145Z/
Palm Beach FL-
523 PM EDT Wed May 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN PALM BEACH COUNTY...
At 523 PM EDT, a severe thunderstorm was located near Tequesta,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jupiter, Palm Beach Gardens, Tequesta, Juno Beach and North Palm
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2688 8003 2681 8009 2690 8027 2696 8024
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2123Z 211DEG 19KT 2695 8012
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RAG864
WWUS52 KMFL 172135
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
535 PM EDT Wed May 17 2023
FLC099-172145-
/O.EXP.KMFL.SV.W.0028.000000T0000Z-230517T2145Z/
Palm Beach FL-
535 PM EDT Wed May 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
LAT...LON 2688 8003 2681 8009 2690 8027 2696 8024
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2135Z 211DEG 21KT 2701 8008
$$
RAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:03 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 17, 3:03 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Miami FL 303 PM EDT Wed May 17 2023 ...New SHORT TERM, LONG TERM, MARINE, BEACHES... .SHORT TERM... (Rest of today through Thursday) Issued at 238 PM EDT Wed May 17 2023 The mid-level trough will continue to deepen and shift over the SE CONUS today and tomorrow and with adequate moisture in place there is expected to be some scattered showers and thunderstorms over the region today. The main focus for this will be in the eastern half of the CWA as general WSW flow dominates, especially Palm Beach and Broward counties plus the lake region. CAPE values for the area based on the 12Z sounding are about 2000 J/kg and PWATs are around 1.6-1.7 inches. With energy from the digging trough, this will be enough to spark scattered showers and thunderstorms in addition to any sea breeze interactions. However, drier air is present aloft and could suppress thunderstorms or limit their strength this afternoon and evening. Main hazards to watch for will be heavy downpours and gusty winds from thunderstorms, though small hail and even a tornado, cannot be ruled out along interactions with the sea breeze. Convection will then diminish quickly this evening especially after sunset especially over land areas but may linger a little longer over the waters. For Thursday, a similar setup will take place except that the aforementioned mid-level trough will be more situated over the Florida Peninsula. The depth of the moist layer will still be pretty shallow along with the dry air aloft again limiting the potential strength of convection, but overall there will still be enough instability and moisture to support the development of a few showers and storms particularly along the sea breezes. General SW/WSW flow will remain in place as well, leading to highest shower and thunderstorm chances over Palm Beach and Broward counties and the lake region. High temperatures will again be in the upper 80s to low 90s across South Florida today and tomorrow. && .LONG TERM... (Thursday night through next Tuesday) Issued at 238 PM EDT Wed May 17 2023 For the end of the week and into the first part of the weekend, the latest ensembles show a deeper trough digging into the Eastern Seaboard and diving southward through the Southeastern portion of the country. At the surface, the associated frontal boundary will push through the Deep South once again and into the Florida Peninsula. This will help to keep the west southwesterly steering flow in place through the upcoming weekend. As the sea breezes develop and push inland, scattered showers and thunderstorms will develop with the highest chances remaining over the Lake Okeechobee region as well as the east coast metro areas. High temperatures will generally remain in the upper 80s and lower 90s for the end of the week and into the first part of the weekend. Uncertainty remains high towards the second half of the weekend and into early next week as the latest guidance continues to push the front closer to the region before stalling it out just to the north. While the exact details remain uncertain, if these trends continue, this may help to enhance convection chances as the front gets closer to South Florida later in the weekend and into early next week. The latest forecast takes a blend of the forecast models increasing the chances of shower and thunderstorm activity over the interior and east coast metro areas during this time frame. This will continue to be monitored as the week progresses. && .AVIATION... (18Z TAFS) Issued at 1248 PM EDT Wed May 17 2023 Mostly VFR is expected for the next 24 hours, but VCTS and VCSH go into effect this afternoon. MVFR will be possible with convection as well as TEMPOs for lower ceilings later today. Winds will be primarily out of the WSW but east coast sites will see a shift to the SSE with the sea breeze. Convection will dissipate after sunset. && .MARINE... Issued at 238 PM EDT Wed May 17 2023 Seas of 2ft or less are expected through the end of the week as modest SW flow continues. Occasionally rough seas are possible due to shower and thunderstorm activity each day, but overall conditions will be rather benign outside of localized showers and thunderstorms. && .BEACHES... Issued at 238 PM EDT Wed May 17 2023 A moderate risk of rip currents continues for the Palm Beaches. This could last into the end of the week but besides that there are no other beach hazards at this time. && .PRELIMINARY POINT TEMPS/POPS... Miami 73 90 75 89 / 10 30 30 50 West Kendall 70 92 71 91 / 0 30 30 50 Opa-Locka 72 91 74 90 / 10 30 30 50 Homestead 70 89 72 88 / 0 20 30 40 Fort Lauderdale 73 88 74 87 / 10 40 40 50 N Ft Lauderdale 73 89 74 88 / 10 40 40 50 Pembroke Pines 73 91 74 90 / 10 30 40 50 West Palm Beach 71 90 72 88 / 20 50 40 50 Boca Raton 72 90 73 89 / 20 40 40 50 Naples 74 88 74 90 / 0 30 10 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && SHORT TERM...Redman LONG TERM....Culver AVIATION...Redman
Hazardous weather outlook, May 17, 3:51 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 351 PM EDT Wed May 17 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 182000- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 351 PM EDT Wed May 17 2023 ...Scattered Thunderstorms Interior and East Coast... ...Moderate Risk of Rip Currents for the Palm Beaches... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...This afternoon and tonight. Rip Currents: There is a moderate risk of rip currents for the Palm Beach County beaches. Thunderstorms: Scattered thunderstorms will be possible mainly over the interior and east coast through this evening. The strongest thunderstorms could contain heavy downpours, gusty winds. Small hail, and even a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will remain possible over South Florida through the rest of the week and into the upcoming weekend. The threat of rip currents will begin to increase mainly over the Palm Beach County Beaches this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 3:30 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 1 N DANIA BEACH 26.08N 80.14W
05/17/2023 M55 MPH BROWARD FL MESONET
MESONET STATION 1694W FSWN FT.
LAUDERDALE-HOLLYWOOD INTERNATIONAL AIRPORT
REPORTED A WIND GUST OF 55 MPH AT 3:20PM AS
A SEVERE THUNDERSTORM MOVED THROUGH THE
AREA.
&&
HADILocal storm report, May 17, 3:32 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
332 PM EDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 1 NW DANIA BEACH 26.07N 80.15W
05/17/2023 M52 MPH BROWARD FL ASOS
ASOS STATION KFLL FORT LAUDERDALE/HOLLYWOOD
INTL AIRPORT REPORTED A WIND GUST OF 52 MPH
AT 3:19PM AS A SEVERE THUNDERSTORM MOVED
THROUGH THE AREA.
&&
HADISpecial weather statement, May 17, 3:56 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Miami FL
356 PM EDT Wed May 17 2023
FLZ071-072-172030-
Inland Broward County FL-Metro Broward County FL-
356 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of western Broward
County through 430 PM EDT...
At 356 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Intersection I-75 And U.S. 27, or 10 miles
northwest of Sunrise, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plantation, Sunrise, Weston, Sawgrass Mills Mall, East Toll Gate On
Alligator Alley, Intersection I-75 And U.S. 27 and Markham Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2606 8050 2627 8055 2632 8033 2615 8030
TIME...MOT...LOC 1956Z 254DEG 11KT 2621 8045
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAGSpecial weather statement, May 17, 4:42 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Miami FL
442 PM EDT Wed May 17 2023
FLZ067-068-172115-
Inland Palm Beach County FL-Metro Palm Beach County FL-
442 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of inland Palm Beach
County through 515 PM EDT...
At 442 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Loxahatchee Groves, or near Wellington,
moving north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Palm Beach, Wellington, Palm Beach Gardens, Royal Palm Beach,
Loxahatchee Groves, Lion Country Safari Park, The Acreage, Golden
Lakes, Loxahatchee NWR and Florida Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2661 8017 2661 8037 2684 8042 2683 8011
TIME...MOT...LOC 2042Z 181DEG 6KT 2669 8027
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RAGSpecial weather statement, May 17, 4:58 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Miami FL
458 PM EDT Wed May 17 2023
FLZ067-068-168-172130-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
458 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 530 PM EDT...
At 457 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over North
County Airport, or near Palm Beach Gardens, moving northeast at 20
mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach,
Tequesta, Juno Beach, North Palm Beach, Lake Park, North County
Airport, Juno Ridge, The Acreage, Fau North Campus, Philo Farms,
Limestone Creek, Caloosa and Jupiter Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2686 8003 2676 8013 2684 8039 2696 8030
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2057Z 212DEG 17KT 2685 8020
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAGSpecial weather statement, May 17, 5:12 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Miami FL
512 PM EDT Wed May 17 2023
FLZ067-068-168-172145-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
512 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 545 PM EDT...
At 512 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Jupiter, moving northeast at 25 mph.
HAZARD...Funnel clouds, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Jupiter, Palm Beach Gardens, Riviera Beach, Tequesta, Juno Beach,
North Palm Beach, North County Airport, Juno Ridge, Fau North Campus,
Philo Farms, Limestone Creek, Caloosa and Jupiter Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2688 8003 2679 8011 2688 8028 2696 8024
2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2112Z 211DEG 21KT 2691 8015
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RAGThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:46 PM EDT | Areal Flood Advisory | MFL | Glades, Hendry | 119 min |
| May 17, 2:29 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| May 17, 2:40 PM EDT | Special Marine Warning | MFL | 50 min | |
| May 17, 2:42 PM EDT | Special Weather Statement | MFL | Miami-Dade | 33 min |
| May 17, 2:47 PM EDT | Special Weather Statement | MFL | Broward | 28 min |
| May 17, 3:05 PM EDT | Special Marine Warning | MFL | 55 min | |
| May 17, 3:08 PM EDT | Special Weather Statement | MFL | Broward | 37 min |
| May 17, 3:14 PM EDT | Special Weather Statement | MFL | Broward | 31 min |
| May 17, 3:18 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 27 min |
| May 17, 3:56 PM EDT | Special Weather Statement | MFL | Broward | 34 min |
| May 17, 4:42 PM EDT | Special Weather Statement | MFL | Palm Beach | 33 min |
| May 17, 4:58 PM EDT | Special Weather Statement | MFL | Martin | 32 min |
| May 17, 5:12 PM EDT | Special Weather Statement | MFL | Martin | 33 min |
| May 17, 5:14 PM EDT | Special Marine Warning | MFL | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.